Why is my son's EEG show abnormality?
Q: My three and half months old son had fits on the second day of his birth. He has asphyxia. The doctor prescribed Gardinal syrup twice a day. Now, the doctor has suggested to stop Gardinal after considering his EEG. The report of EEG came abnormal. What is the cause for abnormality? Is my son all right?
A:The newborn is the most vulnerable age, than other age groups to develop a convulsion. Since he had convulsions on day 2 of life and subsequently has suffered no recurrence for 3 months I would consider withdrawing Gardinal in your child. If the EEG is severely abnormal, showing frequent epileptiform discharges, and there is a neurological deficit in the child; I may consider continuing the medicine for 3 months more and then taper it. At the same time, it is important for you to know that interpreting an infants EEG is different from that of an adult. If there is a child neurologist in your city you could consult him. I would taper off the medicine if the EEG changes are not severely abnormal, and the child is developing normally.